Monday, August 6, 2018

A Journey of Self-Healing


More than two decades ago, I was afflicted with myasthenia gravis, a chronic autoimmune disease affecting the skeletal (voluntary) muscles of the body. The hallmark of myasthenia gravis is muscle weakness, which increases during periods of activity and improves after periods of rest. Certain muscles, such as those that control the eyes and eyelid movements, facial expression, talking, chewing and swallowing, are often involved in this disorder. In addition, the muscles that control breathing, neck, and limb movements may also be adversely affected.

One of the main causes of myasthenia gravis is stress. I did not know how to relax myself.

One day, I felt intense pressure on my eyes. My first concern was glaucoma (a condition of increased fluid pressure inside the eye). I went to see an ophthalmologist; suspecting that I might be afflicted with myasthenia gravis, he immediately referred me to a neurologist, who confirmed the diagnosis after running some medical tests.

According to the diagnosis, I had developed ocular symptoms: ptosis (drooping of eyelids) and diplopia (double vision) in my myasthenia gravis. Both of my eyelids drooped, as if my eyes were tired, and I could not open my eyes wide enough to see properly.

My physical conditions also deteriorated rapidly within a few days. My neck and limb muscles were so weak that I had to use a neck-rest to prop up my head when I was driving; I could hardly use my fingers to control the mouse when I was using my computer; and I could not even raise my hand without having to use the other hand to prop it up.

Fortunately, I did not experience any weakness of the muscles of my pharynx, which could cause difficulty in chewing and swallowing, as well as slurred speech—symptoms not uncommon in myasthenia gravis.

At first, I was prescribed pyridostigmine (mestinon) as the usual first-line treatment for my immune disorder.

After several months, my conditions did not improve. I was given another prescription, prednisone, a synthetic hormone commonly referred to as a “steroid,” for my myasthenia gravis. Prednisone acts as a long-term immunosuppressant to control the production of antibodies. Essentially, it serves to stabilize my so-called “overactive” immune system.

The adverse side effects of prednisone for my myasthenia gravis included decreased resistance to infection, indigestion, hypertension, weight gain, swelling of the face, thinning of skin, predisposition to osteoporosis, and potential development of cataracts and glaucoma. The long list was not only depressing but also frightening. I was worried that I would have to take my medications for the rest of my life, not just for my myasthenia gravis but also for the many side effects related to the drugs, such as bone loss, weight gain, and high blood pressure, among others.

Initially, after several months on steroid medications, there was some improvement in the symptoms, but overall it was neither significant nor encouraging. Specifically, my eyelids no longer drooped, but the right eye and the left eye did not align (my right eye being much stronger than my left eye), and therefore resulting in double vision.

After almost two years on prednisone, my neurologist, seeing there was little improvement in my myasthenia gravis, switched me to azathioprine, a drug supposedly with fewer side effects. However, that medication did not seem to have any positive effect on my symptoms, let alone my double vision. Naturally, I became frustrated.
Now, when I look back at the whole episode, I would think that my illness might have been a blessing in disguise. Everything happens in one’s life with a divine purpose. In many ways, I was grateful that I had the illness—which has changed my life forever and for the better. I began to learn how to take care of my health, and I knew I had to do it on my own.

I was in a dilemma: on the one hand, I needed improvement in my neuromuscular transmission to increase my muscle strength and to eliminate my double vision; on the other hand, I knew that if myasthenia gravis did not kill me, the many side effects of the medications might eventually undo me.

I made a decision to change drastically my diet, accompanied by a regular fast, in an attempt to discontinue all my medications ultimately. The initial results were encouraging. Instead of gaining weight, I had lost more than fifteen pounds; instead of jacking up my blood pressure, I had made it plummet. I had won my initial battle against all the adverse side effects of medications for my myasthenia gravis. I knew that I had to do more—much more than that. My rude awakening finally came: there was no miracle cure for my myasthenia gravis; only my wholesome wellness would bring about recovery and natural self-healing.

Slowly and gradually, I discontinued all my medications. Finally, I did it! Now, I am 100 percent drug free!

To eliminate double vision, the doctor recommended wearing an eye-patch over my weaker eye. But I did not entertain the idea of wearing an eye-patch—looking like a pirate of the Caribbean Sea. Besides, wearing an eye-patch would not solve my problem of double vision. There is a Chinese saying: “Cut your toes to avoid the worms.” I thought that was precisely what the doctor recommended: getting around the problem instead of solving it. I also recalled that early on, when my muscles were weak and I asked him for recommended remedy, he told me not to use those weak muscles. I disagreed with the doctor; instead, I exercised my weaker muscles until they became much stronger.

That was how I began my journey of self-healing and recovery.  Now I am 100 percent drug free..

Stephen Lau
Copyright© by Stephen Lau

No comments:

Post a Comment